It was a phone appointment with my psychiatrist to discuss a dosage increase for Adderall XR. As of the last couple of months, it’s no longer as effective as it has been. I’m blanking out in the middle of conversations, I’m unable to consistently focus my attention on the task at hand, and I’m more distractible overall. All of this is significantly impacting my academic performance, as well as my ability to manage my life in general.
I’ll start with a summarized version of our conversation, followed by analyzing the numerous issues it contained.
Me: “I’ve increased trazodone and midodrine. Given when all these things came about, I think being on testosterone is leading me to metabolize things quicker.”
Him: “Well trazodone’s effects can last into the daytime.”
Me: “So you’re saying the amount that may be persisting into the daytime is significant enough that it’s canceling out the effects of Adderall to this degree?”
Him: “Yes. So you should decrease it.”
Me: “Well, I increased it because I’m not sleeping through the night without it, and I’m an absolute wreck without proper sleep.”
Him: “Well you need to get decent sleep.”
Me: “I completely agree.”
Him: “The gender change is through UC Davis, right? You need to talk to that doctor about your medications.”
Me: “Well, my testosterone is pretty much at a fixed level. I can talk to my sleep medicine doctor about things and see if he has any suggestions, but this is part of the plan we settled on when I last saw him. Now, I have a sleep study scheduled for late December to evaluate underlying issues. We’re waiting until then because he wants me off Adderall (among other things) for two weeks prior to the study, and going off it now will negatively impact me academically, so we’re in a holding pattern until then.”
Him: “Well you need decent sleep.”
Me: “Yes, and that’s why I’ve increased the trazodone. I’m more than happy to discuss this with my sleep medicine doctor and see if there is something else we should consider, but there may not be.”
Him: “Well I’m not increasing the Adderall.”
Me: “And that’s fine, but I need other options.”
Him: “Talk to your sleep medicine doctor.”
Me: “As I said, I will email him, but I need options.”
Him: “I’m not increasing the Adderall. I’m done arguing with you about this. I have other things I need to do. I need to go.”
There’s a bit more that was said, but that’s the gist of it.
To start with, I think there is some bias occurring due to
me being transgender his feelings about trans-related medical care (his inability to deal with my existence is not my fault).
Given that his immediate response was not that I should consult with my sleep medicine doctor about my trazodone dosage, but that I should talk with the provider who is managing the medical components of my gender transition, it is my belief that he views testosterone given for gender alignment purposes as a nonessential medication, and therefore not a reason to consider adjustments to other medications. (WPATH and other knowledgeable sources have repeatedly affirmed that hormone replacement therapy is anything but inessential, and treating HRT as anything other than a medically necessity is discriminatory.)
His referral to my transition as a “sex change” when I first mentioned it several months ago, as well as his addressing me by my legal name and not the preferred name I have on record with Kaiser (even though my other providers there seem to do just fine with this) adds to my suspicion.
Next we have his refusal to consider the possibility that testosterone may be leading me to metabolize medications more rapidly. Given the complexity of the human body and how little research has been done on the effects of cross-sex hormone therapy on medication metabolism, my theory is equally as plausible as his.
In fact, I think it more likely that testosterone is leading to me metabolizing trazodone at a greater rate, which is why the prior dose of 50mg stopped being effective. This is why I increased it: because it was no longer working at a lower dose. I think that testosterone is also leading me to metabolize Adderall XR more rapidly, which explains why even though it is the extended release version, it does not maintain its therapeutic efficacy beyond roughly three hours at this point.
If it was truly the lingering effects of trazodone canceling out the Adderall XR, then if anything, the pellets with the coating designed to break down first should be what trazodone is neutralizing, and I should be feeling the effects from the pellets with the longer-lasting coating. In fact, the timeline is reversed. I experience therapeutic effects initially for a short period of time, and nothing after that, which doesn’t make sense given that I’m taking the extended release version.
If we follow his theory, we wind up with Schrodinger’s metabolism: testosterone is causing me to burn through trazodone faster (but only trazodone and not Adderall), yet somehow it’s slow enough that trazodone is decreasing the efficacy of the Adderall (even though the Adderall is working at the point when daytime levels of trazodone would be highest).
Even if we suppose his theory is correct (and there is good reason to suspect it is not), it is incredibly hubristic to insist I manage this by modifying a sleep medication regime it has taken well over six months to establish. He wasn’t simply requesting I consult with my other doctors before making a decision. He was adamant that not only should my other doctors be the ones to manage this, it should be done by changing my other, equally essential medications – medications which are effective at their current dosages.
Assuming safe prescribing ranges, I cannot think of another situation in which a doctor would refuse to modify the dosage of Drug A when the addition of Drug B may be impacting metabolism of Drug A, whether directly or indirectly. However, that is exactly what he claimed was “not a solution” during our conversation. To me, this looks like a failure to adhere to the accepted standard of care regarding medication management.
Taken as a simple matter of logic (which, truthfully, it is), if two medications are as they should be and the third may need to be modified as a response to that, it doesn’t make sense to upend the entire balance simply to avoid dealing with the third. Unfortunately, that is exactly what is occurring.
It is a realistic possibility that nothing in my existing medication regime regarding testosterone and my sleep medications can or should be modified at this time. In the event my other doctors and I determine that to be the case, I wanted to know what would be the next step. Instead, he offered nothing but resistance. If he had wanted me to discuss the situation with my other doctors and then get back to him, I would have been fine with that, as that is a perfectly reasonable plan of action. However, he fixated on not increasing Adderall and refused to consider the matter further.
Throughout the conversation, he did his absolute best to wash his hands of it entirely. His refusal to consider increasing my Adderall dosage was part and parcel of this. The “options” he gave me consisted of pushing the problem off onto other doctors, quite literally. While I am willing to involve my other providers in this (and I repeatedly expressed this during the conversation), his singular focus on not increasing my dosage demonstrates a rigidity that is disturbing, particularly for someone in his specialty.
My problem is not that he was unwilling to immediately write me for an increased dosage. My problem is that he treated me as if I’m a drug-seeker, that he interpreted me making sure I understood the nuances of what he was saying as somehow being argumentative, and that me wanting him to be involved with my care was a burden to him.
Given that my testosterone is at a medically appropriate dose, and it is likely that my sleep medications need to remain as they are until the sleep study, barring some other solution my sleep medicine doctor may present, I fail to see how doing a trial run of an increased Adderall XR dosage is in any way unreasonable.
His refusal to apply logic to this situation, as well as him dumping me off onto other providers, is both harmful to me as a patient and a poor reflection on him as a provider. His position was, quite frankly, closed-minded and irrational. His treatment of me went beyond being dismissive, inconsiderate, and disrespectful; he also failed to practice evidence-based medicine.
My methodical approach to the conversation made it clear he was both contradicting himself and abandoning his patient. When he could see I wasn’t letting him off the hook without him giving me a sound, evidence-based argument behind what he was and was not willing to do, he became frustrated that I wouldn’t simply accept his word and go away. He dealt with this frustration by becoming defensive, digging in his heels, and ultimately ending the conversation.
What he failed to remember is that what is best for your ideology may not be best for the patient. If you are not willing to consider the facts of a situation and act accordingly, even if that leads you to a solution other than what you would prefer, then you have no business practicing medicine.